Dupuytren Cause Could Be Related to Drugs

Prescriptions drugs indirectly related to Dupuytren cause

The cause of Dupuytren contracture remains unknown, but is logically most often attributed to trauma to the hand.  However, it is age, genetic predisposition and liver cirrhosis related to alcoholism that are more strongly associated with the causation of this problem.  While trauma (either small repeated injuries as with a bricklayer, or a large one-time injury as with a fall or crushing trauma), can be implicated in some cases, its relationship is not statistically significant.

Refuting the idea that trauma is a casual factor for Dupuytren hand and finger contracture are a few simple observations.  It has been frequently noted that the hand that actually develops the hand lump of Dupuytren is very often the side opposite the side of handedness; it is assumed that right handed workers would sustain more trauma to their right hand, yet these right handed people often develop a Dupuytren contracture on the opposite or left hand, and vice versa.    Also, it has been observed that people who have sustained significant past trauma to a hand will later develop a bump on palm of the hand on the opposite side to which significant trauma cannot be recalled.

In those who already have age, gender (male), genetic predisposition and liver disease in their history working against them, it would be wise for this group of people to pay close attention to drug intake that might potentially overwhelm the immune defense response to allow development of Dupuytren contracture.

While no single drug or drug family has been implicated in causing Dupuytren hand contracture, there is a potential for many drugs to initiate this problem via the indirect mechanism by causing liver disease and cirrhosis usually associated with alcoholism.

As a general guideline, this list is provided to demonstrate some of the many drugs that affect the liver to one degree or another.

Drugs that may cause acute dose-dependent liver damage

  • acetaminophen
  • salicylates (doses over 2 grams daily)

Drugs that may cause acute dose-independent liver damage

  • acebutolol
  • labetalol
  • quinine
  • indomethacin
  • phenylbutazone
  • allopurinol
  • isoniazid
  • phenytoin
  • lisinopril
  • atenolol
  • ketoconazole
    • piroxicam
      ·  carbamazepine
      ·  cimetidine
    • maprotiline
    • pyrazinamide
    • dantrolene
    • metoprolol
    • quinidine
      • diclofenac
        ·  probenecid
      • cimetidine
      • maprotiline
      • pyrazinamide
      • dantrolene
      • metoprolol
      • quinidine
        • diclofenac
          ·  penecillins
        • mianserin
          ·  phenelzine
        • tricyclic antidepressants
        • halothane
        • phenindione
        • valproic acid
        • ibuprofen
        • phenobarbital
          • verapamil
  • ethionamide

The bottom line concerning all these drugs is that every one of them has side-effects and ways of complicating the problem of someone who is already sick.  Drugs should be used with great reserve and discretion, and avoided if at all possible.

If you are man in a higher age, with a history of Dupuytren contracture in your family and you have a history of cirrhosis or heavy alcohol consumption, you would be wise to speak to your doctor if you are taking any of the above drugs because you could be stressing our liver and putting yourself at further risk of Dupuytren contracture.

Once Dupuytren contracture is present and someone learns that there is no known medical treatment available other than risky surgery, consider using Alternative Medicine as a Dupuytren contracture treatment option.  This is an option that the Dupuytren Contracture Institute has researched and developed since 2002, with considerable success.

Comments

2 Responses to “Dupuytren Cause Could Be Related to Drugs”
  1. DR GHORPADE says:

    Recently came across a case of mixed anxiety and depression with epilepsy who reported Duptries contraction due to long term valproate ingestion. If you can give references with regards to this it would be interesting to go through it.

  2. Dr.Herazy says:

    Greetings Dr. Ghorpade,

    Thank you for your inquiry. I am not sure what kind of literature you seek, but perhaps you could start at https://www.researchgate.net/publication/51085282_Dupuytren%27s_contracture_as_result_of_prolonged_administration_of_Phenobarbital

    Good luck in your search. TRH

Speak Your Mind

Tell us what you're thinking...
and oh, if you want a pic to show with your comment, go get a gravatar!